July 15, 2008
Antibiotic Reactions Rare, but Worthy of Warnings
After concerns were raised over severe side effects of antibiotics known as flouroquinolones, last week the Food and Drug Administration ordered manufacturers to provide additional warnings and cautionary literature for their products.
The Associated Press reported the two leading drugs covered by the warning are Cipro, made by Bayer, and Levaquin, which is made by Ortho-McNeil. For everyday purposes, Cipro is often used to treat urinary tract infections, while Levaquin is generally used to treat respiratory infections but both have been linked to tendonopathy in hundreds of patients in the United states.Dr. Melvin Deese, and orthopedic surgeon at Summit Sports Medicine in Brunswick, said the issue is twofold.
"Cipro and others like it are commonly required antibiotics today because over the years germs more resistant to less powerful drugs," Deese said.
"This class of drugs, detrimental to the patient in two ways," He added "They slow the healing process and simultaneously destroy components of the tendons."
While the effects are most commonly seen in the Achilles, which is the largest most stressed tendon in the body, some reports also involved the rotator cuff in the shoulder, tendons in the hands and biceps.
Side effects initially manifest with pain, swelling and redness in joints and can eventually lead to tendon tears or ruptures. This problem can be debilitating for patients because tendons, which attach muscle to bone, are essential to joint mobility and movement.
Deese said adverse reactions can occur as quickly as a few hours after the initial dose and up to a few months after treatment has commenced. There is no way to determine if a patient is susceptible to the specific side effect before administering treatment, though manufacturers have called the tendon ruptures a rare side effect.
"It's not an allergic reaction, and it only occurs in a minority of patients," Deese noted. "But as more of it dispensed the potential for adverse reactions more pronounced and increasingly evident."
Flouroquinolones don't have an exceptionally long presence in the body but anyone who is diagnosed with the side effect should stop taking the drug. Less severe instances of the deterioration can be treated with non-steroidal drugs or anti-inflammatories like ibuprofen but extreme cases can require immobilization and even surgery.
The Associated Press reported that FDA officials stressed many of the serious injuries appear to be preventable if patients stop taking the drug at the first sign of pain or swelling in a tendon, call their doctor, and switch antibiotics.